Hail, Monona
- When
- May 19, 10:28 PM CST
- Where
- Monona County, 6.3 mi ENE of Mapleton Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.200, -95.680
Public reported quarter size hail.
A severe storm produced 1 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A severe storm produced 1 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 19, 5:11 PM CST, 5 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 611 PM CDT Thu May 19 2022 ...Updated for 00Z Aviation Forecast Discussion... .DISCUSSION... Issued at 319 PM CDT Thu May 19 2022 Warm and windy across the area this afternoon with southerly to southwesterly winds gusting 30-35 mph in many locations and temperatures as of 3 PM generally in the upper 80s to lower 90s. Features of note included a surface low spinning over SD with an attendant warm front stretching eastward into southern MN and cold front southwestward into western NE, along with a "punch" of dry air just ahead of the cold front. As the cold front advances into the area this evening, should see at least some shower and storm development along it, though still lots of uncertainty regarding the spatial extent and strength of any storms that do develop, with the main "deciding factor" being moisture availability. OAX 18Z observed sounding did show quite a bit of dry air through 500 mb, though surface observations did show dewpoints 5 to 10 degrees higher just east into western IA. CAM solutions show a wide range of possibilities for the forecast area this evening, from the HRRR which has consistently shown next to nothing (maybe some spotty light showers) to the NAM Nest which depicts a line of storms moving across most of the area, so confidence isn't particularly high on how things pan out. Currently, thinking convergence along the boundary will be strong enough for storms to develop in the area with decent enough shear, mainly in the low levels, to yield some sort of storm organization. With at least initially steep low level lapse rates and linear storm structure, expect a damaging wind threat. Though with storms likely forming in the evening, and the limited moisture content leading to overall weaker storms, may be tough to get any severe winds to the surface. So to summarize, thinking we'll see at least some storm development in the forecast area by 6-7 PM, with a line forming, pushing southeast, and possibly producing sporadic wind damage, though again, confidence is on the lower side. Behind the cold front, expect much cooler weather heading into the weekend and early next week, with highs in the 60s most days. Saturday looks to be the coolest, as highs look to struggle to get out of the 50s. On top of that, some shortwave energy will likely be sliding through the area and producing precip chances. So expect a cool and possibly rainy Saturday (we're just the messengers). Those precip chances exit by Sunday as surface high pressure takes over and gives us a dry day. However, the next precip chances arrive for Monday into Tuesday as another shortwave trough slides through the area. Models then diverge for the remainder of the week with some guidance showing a larger scale trough digging into the central CONUS and eventually cutting off (e.g. 19.12Z GFS) and other guidance sweeping said trough quickly to the eastern CONUS and building in upper level ridging (e.g. 19.12Z ECMWF). The former solution would give us continued precip chances and cooler weather while the latter would mean the area stays largely dry and warms back up to near or above average temperatures by Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 610 PM CDT Thu May 19 2022 Some uncertainty on storm coverage this evening as frontal boundary pushes through and winds shift to northwest then north. Expect some gusts around 30 knots or more behind the front. As for TSRA, generally have highest confidence in some storms affecting KOMA but did not include a prevailing group, just used VCTS. Will amend if storms develop and it seems like they will affect any of the sites. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...Miller
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 820 PM CDT Thu May 19 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201530- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 820 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday A few severe thunderstorms may develop before 2 am Friday across portions of eastern Nebraska and southwest Iowa. If storms occur, they could produce large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday night through Thursday A few thunderstorms may occur Friday night and then again Monday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
927 PM CDT Thu May 19 2022
NEZ015-034-200245-
Thurston NE-Burt NE-
927 PM CDT Thu May 19 2022
...Strong thunderstorms will impact portions of central Burt and
southeastern Thurston Counties through 945 PM CDT...
At 927 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Rosalie to 2 miles
northwest of Craig. Movement was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Decatur around 940 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Iowa...and northeastern and east central Nebraska.
&&
LAT...LON 4211 9629 4208 9627 4205 9628 4204 9626
4204 9625 4201 9623 4201 9625 4199 9623
4200 9622 4183 9612 4174 9646 4203 9655
TIME...MOT...LOC 0227Z 236DEG 38KT 4201 9646 4181 9640
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DeWaldPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
932 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST WEST POINT 41.84N 96.71W
05/19/2022 E50 MPH CUMING NE LAW ENFORCEMENT
ALSO 1/2 INCH HAIL REPORTED BY THE PUBLIC.
&&Special Weather Statement
National Weather Service Omaha/Valley Nebraska
947 PM CDT Thu May 19 2022
IAZ043-055-NEZ015-034-200315-
Monona IA-Harrison IA-Thurston NE-Burt NE-
947 PM CDT Thu May 19 2022
...Strong thunderstorms will impact portions of Monona, northwestern
Harrison, northeastern Burt and east central Thurston Counties
through 1015 PM CDT...
At 947 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Decatur to 4 miles southwest
of Little Sioux. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Whiting and Little Sioux around 950 PM CDT.
Onawa and Pisgah around 1000 PM CDT.
Other locations in the path of these storms include Moorhead, Castana
and Mapleton.
This includes Interstate 29 between mile markers 92 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern and west central Iowa...and northeastern and east
central Nebraska.
&&
LAT...LON 4182 9568 4173 9610 4214 9634 4222 9608
4219 9569
TIME...MOT...LOC 0247Z 251DEG 38KT 4209 9625 4178 9611
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DeWaldPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
948 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM TSTM WND GST 2 ESE TEKAMAH 41.76N 96.18W
05/19/2022 M53 MPH BURT NE ASOS
&&Special Weather Statement National Weather Service Omaha/Valley NE 1015 PM CDT Thu May 19 2022 IAZ055-056-069-079-NEZ045-050>053-065>067-078-200415- Harrison-Shelby-Pottawattamie-Mills-Washington-Butler-Saunders- Douglas-Sarpy-Seward-Lancaster-Cass-Saline- Including the cities of Missouri Valley, Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, Blair, David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, La Vista, Seward, Milford, Lincoln, Plattsmouth, Crete, and Wilber 1015 PM CDT Thu May 19 2022 ...Strong Cold Front Causing Gusty Winds and Some Blowing Dust... A strong cold front working its way south across the region will be ushering in a sharp switch in winds to the northwest, with gusts over 45 to 55 mph likely for at least a brief period of time. These stronger winds along this front are causing some blowing dust across the area, which could cause reductions in visibility. DeWald
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1025 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM NON-TSTM WND GST 1 WNW VALLEY 41.32N 96.37W
05/19/2022 M54 MPH DOUGLAS NE OFFICIAL NWS OBS
AT THE NWS OFFICE. ASSOCIATED WITH THE COLD
FRONT MOVING INTO THE AREA.
&&The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 04:28 UTC.
1 hail. Local standard time, as filed.
Public reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025365.